Alert archive / Colorado / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 11, 2018, 12:50 PM MDT for La Plata County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2018, 12:50 PM MDT (18:50 UTC)
- Expired
- Jul 11, 2018, 6:26 PM MDT
- In force
- 6 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 176 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 2190 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
339
WGUS55 KGJT 111850
FFWGJT
COC067-112145-
/O.NEW.KGJT.FF.W.0005.180711T1850Z-180711T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
1250 PM MDT WED JUL 11 2018
The National Weather Service in Grand Junction has issued a
* Flash Flood Warning for...
North central La Plata County in southwestern Colorado...
* Until 345 PM MDT.
* At 1244 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the northern edge of the
416 fire burn scar. These storms were slowly drifting off to the
southwest. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Hermosa and the Hermosa creek basin in the 416 fire burn scar.
Excessive rainfall over the burn scar will result in debris flow
moving through the Hermosa creek drainage basin. The debris flow can
consist of rock, mud, vegetation and other loose materials.
This includes U.S. Highway 550 in Colorado between mile markers 29
and 46.
LAT...LON 3760 10786 3759 10781 3746 10779 3741 10782
3736 10786 3739 10791 3747 10799 3760 10801
$$
JVC4 follow-up statements
978
WGUS75 KGJT 111906
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
106 PM MDT WED JUL 11 2018
COC067-112145-
/O.CON.KGJT.FF.W.0005.000000T0000Z-180711T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Plata CO-
106 PM MDT WED JUL 11 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR
NORTH CENTRAL LA PLATA COUNTY...
At 1259 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms continuing to grow and develop over the 416 fire burn
scar. These storms are moving to the south down the Hermosa Creek
drainage basin. Some of the storms are showing rainfall rates of
over one inch in an hour. Flash flooding is expected to begin
shortly if it hasn't already.
Excessive rainfall over the burn scar will result in debris flows
moving through the Hermosa Creek and Tripp gulch basins. The debris
flow can consist of rock, mud, vegetation and other loose materials.
Some locations that will experience flooding include...
Hermosa and Trimble.
This includes U.S. Highway 550 in Colorado between mile markers 29
and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall triggers rockslides, mudslides and debris flows in
steep terrain and burn scars.
&&
LAT...LON 3760 10786 3759 10781 3746 10779 3741 10782
3736 10786 3739 10791 3747 10799 3760 10801
$$
JVC429
WGUS75 KGJT 111936
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
136 PM MDT WED JUL 11 2018
COC067-112145-
/O.CON.KGJT.FF.W.0005.000000T0000Z-180711T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Plata CO-
136 PM MDT WED JUL 11 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR
NORTH CENTRAL LA PLATA COUNTY...
At 133 PM MDT, Doppler radar and automated rain gauges continued to
show thunderstorms producing heavy rain over the 416 Fire burn scar.
These these thunderstorms will continue to move along the Hermosa
Creek and Tripp Gulch basins. Flash flooding is expected to begin
shortly if it isn't already ongoing.
Excessive rainfall over the burn scar will result in debris flows
moving through the Hermosa Creek and Tripp Gulch basins. The debris
flow can consist of rock, mud, vegetation and other loose materials.
Some locations that will experience flooding include...
Hermosa and Trimble.
This includes U.S. Highway 550 in Colorado between mile markers 29
and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3760 10786 3759 10781 3746 10779 3741 10782
3736 10786 3739 10791 3747 10799 3760 10801
$$
JVC348
WGUS55 KGJT 112120
FFWGJT
COC067-120145-
/O.EXT.KGJT.FF.W.0005.000000T0000Z-180712T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
320 PM MDT WED JUL 11 2018
The National Weather Service in Grand Junction has extended the
* Flash Flood Warning for...
North central La Plata County in southwestern Colorado...
* Until 745 PM MDT.
* At 313 PM MDT, Doppler radar and automated rain gauges continued
to show showers and thunderstorms producing rain across the 416
Fire burn scar. Flash flooding is likely if it is not already
occurring. Due to heaviest rainfall occurring along the northern
and western portions of the burn scar, it could take some for the
flows to reach lowers portions of the drainage basin, therefore
the warning has been extended through 745 PM MDT.
* Some locations that will experience flooding include...
Hermosa and Trimble.
Excessive rainfall over the burn scar will result in debris flow
moving through the Hermosa Creek and Tripp Gulch drainage basins.
The debris flow can consist of rock, mud, vegetation and other loose
materials.
This includes U.S. Highway 550 in Colorado between mile markers 29
and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3760 10786 3759 10781 3746 10779 3741 10782
3736 10786 3739 10791 3747 10799 3760 10801
$$
JVC437
WGUS75 KGJT 120026
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
626 PM MDT WED JUL 11 2018
COC067-120035-
/O.CAN.KGJT.FF.W.0005.000000T0000Z-180712T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Plata CO-
626 PM MDT WED JUL 11 2018
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL LA PLATA COUNTY IS
CANCELLED...
The heavy rain has ended over the 416 Fire burn scar. Water has
receded. Flooding is no longer expected to pose a threat. Please
continue to heed any remaining road closures.
LAT...LON 3760 10786 3759 10781 3746 10779 3741 10782
3736 10786 3739 10791 3747 10799 3760 10801
$$
MDAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 12:20 PM MDT, 30 minutes earlier.
Area forecast discussion, Jul 11, 12:20 PM MDT, 30 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1220 PM MDT Wed Jul 11 2018
.SHORT TERM...(Today through Thursday)
Issued at 300 AM MDT Wed Jul 11 2018
Lingering overnight shower activity along the Utah-Colorado border
is quickly coming to an end early this morning. Satellite imagery
reveals mostly clear skies over much of the mountains as light
easterly flow downslopes off the Continental Divide. Lingering
convective debris will scatter out across eastern Utah through the
mid-morning hours. Latest CAM guidance indicates around
700-1000j/kg of CAPE over the western slope by the noon-2pm
timeframe, aided by very slowly increasing dewpoint values. This
is a touch more instability than was seen in previous days, and
thunderstorm coverage is expected to be more widespread on
Wednesday. Additionally, a slight increase in PWAT values and
moisture below 600mb will allow for more precipitation to reach
the ground, especially in lower elevation locations. Light
easterly flow aloft will result in another day of storm motion
from east to generally west over the Four Corners.
By Thursday, high pressure will shift eastward and upper-level
flow will be rather nebulous over the Four Corners region. A
frontal boundary will approach from the west, however this feature
will not arrive early enough to influence storm motion during the
early afternoon on Thursday. We are expecting another round of
showers and thunderstorms in the mountains, and eventually moving
into the lower valleys later in the day Thursday. Forecast
guidance has continued to show consistent QPF signals of around
0.5 inches in the San Juan Mountains both on Wednesday and
Thursday. This amount of rainfall over any burn scars could cause
flash flooding and debris slides...and confidence is high
regarding the current Flash Flood Watch product in effect.
Precipitation totals farther north through the central Colorado
Rockies and northern mountains are a bit less certain. Around 0.25
inches of rain are a better bet here. Temperatures will come down
a bit on both Wednesday and Thursday as additional cloud cover and
precipitation move through. In fact, afternoon highs on Thursday
may return to seasonal averages for early July.
.LONG TERM...(Thursday night through Tuesday)
Issued at 300 AM MDT Wed Jul 11 2018
The moisture plume expected to bring significant rain to eastern
UT and western CO Thursday will be influenced by a cold front
passing through Wyoming Thursday night. The front will drag the
northernmost portion of the plume to the east which will bring
drier air into northeast UT and extreme NW CO. The GFS and ECMWF
both show Central and southern CO and UT continuing to receive
rain overnight. On Friday the moisture plume is expected to slide
east and affect areas along the Continental Divide and eastern
foothills as well as the eastern portion of the San Juan
mountains. A difference of less than 100 miles in positioning the
moisture axis could put all the Four Corners either back under the
moisture or in the dry conditions projected to move into all of
eastern UT by Saturday morning.
On Saturday the models show growing high pressure over the western
Great Basin and across California. This orientation should keep
any monsoonal moisture south of the area, but it allows cold
fronts from the NW to drop through eastern and central CO which is
expected to happen Sunday through Monday. Tuesday should see dry
northerly flow over the area as the western high strengthens.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1215 PM MDT Wed Jul 11 2018
Showers and thunderstorms have already developed over higher
terrain late this morning and will continue to increase in
coverage through the afternoon hours. Storms will have a tendency
to be slow moving but eventually drift off higher terrain and
impact valley TAF sites after 21Z with gusty outflow winds to 40
mph and lightning being the main impacts. Brief heavy rain and
small hail may occur with the stronger storms. The mountain TAF
sites have the better chance of seeing reduced visibility in heavy
rain at times. Winds will remain breezy to windy due to storm
outflow through 06Z with storms drifting from east to west before
activity winds down after 06Z. Will see skies becoming scattered
with clearing overnight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ019-022.
Flash Flood Watch from Thursday afternoon through Thursday
evening for COZ019-022.
UT...None.
&&
SHORT TERM...MAC
LONG TERM...CC
AVIATION...MDAHazardous weather outlook, Jul 11, 3:15 AM MDT, 9 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 315 AM MDT Wed Jul 11 2018 COZ001>014-017>023-UTZ022>025-027>029-120915- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 315 AM MDT Wed Jul 11 2018 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will develop in the higher terrain during the afternoon hours today. Severe weather is not expected, however the strongest cells will be capable of producing small hail, some gusty winds, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Afternoon showers and thunderstorms will continue through the forecast period with a chance for localized heavy rain and gusty winds each day. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:21 PM MDT | Special Weather Statement | GJT | Montrose | 39 min |
| Jul 11, 1:23 PM MDT | Special Weather Statement | GJT | Rio Blanco | 52 min |
| Jul 11, 1:29 PM MDT | Special Weather Statement | GJT | Chaffee | 31 min |
| Jul 11, 1:49 PM MDT | Special Weather Statement | GJT | San Juan | 41 min |
| Jul 11, 1:51 PM MDT | Special Weather Statement | GJT | Delta | 39 min |
| Jul 11, 2:21 PM MDT | Flash Flood Warning | GJT | San Miguel | 3 hr |
| Jul 11, 2:31 PM MDT | Special Weather Statement | GJT | Montrose | 44 min |
| Jul 11, 2:46 PM MDT | Special Weather Statement | GJT | La Plata | 44 min |
| Jul 11, 2:48 PM MDT | Special Weather Statement | GJT | Routt | 42 min |
| Jul 11, 2:56 PM MDT | Special Weather Statement | GJT | Hinsdale | 49 min |
| Jul 11, 3:37 PM MDT | Special Weather Statement | GJT | Routt | 23 min |
| Jul 11, 4:05 PM MDT | Special Weather Statement | GJT | San Miguel | 25 min |
| Jul 11, 4:13 PM MDT | Special Weather Statement | GJT | Montezuma | 32 min |
| Jul 11, 4:16 PM MDT | Special Weather Statement | GJT | Mesa | 29 min |
| Jul 11, 4:24 PM MDT | Special Weather Statement | GJT | Ouray | 36 min |
| Jul 11, 4:36 PM MDT | Special Weather Statement | GJT | Eagle | 39 min |
| Jul 11, 4:39 PM MDT | Special Weather Statement | GJT | Routt | 66 min |
| Jul 11, 5:05 PM MDT | Special Weather Statement | GJT | Delta | 25 min |
| Jul 11, 5:15 PM MDT | Special Weather Statement | GJT | Mesa | 30 min |
| Jul 11, 5:39 PM MDT | Special Weather Statement | GJT | Garfield | 36 min |
Nearby
Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.